Most Read Articles
04 Oct 2020
Obesity does not appear to be strongly correlated with an increased risk for febrile neutropaenia during levofloxacin prophylaxis in patients with haematological malignancies receiving intermediate-risk myelosuppressive chemotherapy, suggests a study.
Roshini Claire Anthony, 4 days ago

Initiation or switch to the single-tablet regimen of bictegravir/emtricitabine/tenofovir alafenamide (TAF) led to low HIV-1 RNA viral load in people living with HIV (PLHIV), according to the BICSTaR study presented at HIV Glasgow 2020.

09 Nov 2020
Use of corticosteroids appears to be an effective treatment for paediatric drug reaction with eosinophilia and systemic symptoms (DRESS), suggest the results of a recent study. In severe cases, corticosteroids used in conjunction with intravenous immunoglobulin result in fast clinical improvement.
07 Aug 2020
Concomitant treatment with a nonsteroidal anti-inflammatory drug (NSAID) following myocardial infarction (MI) is associated with a higher risk of cardiovascular and bleeding events, a study has shown.

PET-driven strategy effective, reduces treatment toxicity in advanced Hodgkin lymphoma

Roshini Claire Anthony
21 Jun 2018
Dr Olivier Casasnovas

Adjusting treatment strategy based on results of a PET* scan performed after two cycles of escalated BEACOPP** potentially reduces exposure to toxicity and has comparable outcomes to a standard treatment regimen in patients with advanced Hodgkin lymphoma, according to the final analysis of the phase III AHL 2011 LYSA*** trial presented at EHA 2018.

“PET performed after two cycles of escalated BEACOPP can be safely used to guide subsequent treatment,” said lead author Dr Olivier Casasnovas from the CHU Le Bocage in Dijon, France.

“[These findings support] the response-adapted strategy of delivering four cycles of ABVD# for patients with negative PET [after two cycles of escalated BEACOPP] without impairing disease control,” he said.

Following two cycles of upfront escalated BEACOPP, the 823 study participants aged 16–60 years (median age 30 years, 63 percent male, 60 percent stage IV) with advanced classical Hodgkin lymphoma (stage III, IV, or high-risk IIB) who had not received prior treatment underwent a PET scan. They were then randomized to either the experimental PET-driven arm where patients who were PET positive received a further four cycles of escalated BEACOPP while those who were PET negative received four cycles of ABVD (n=410), or a standard (non-PET-driven) treatment arm where patients received another four cycles of escalated BEACOPP (n=413). Patients were followed up for a median 50 months.

A majority (84 percent) of patients in the experimental arm were PET-negative and received four cycles of ABVD while 12 percent received four more cycles of escalated BEACOPP.

Patients who received six cycles of escalated BEACOPP experienced significantly higher rates of treatment-related toxicity compared with those who received two cycles of escalated BEACOPP followed by four cycles of ABVD. This was particularly evident with regard to the rates of grade ≥3 adverse events such as anaemia (11 percent vs 2 percent), leukopenia (85 percent vs 74 percent), thrombocytopenia (44 percent vs 15 percent), and sepsis (7 percent vs 3 percent). [EHA 2018, abstract S110]

Incidence of serious adverse events (SAEs) was also higher among patients who received six cycles of escalated BEACOPP compared with two cycles of escalated BEACOPP plus four cycles of ABVD (26 percent vs 17 percent of patients, 204 and 102 SAEs, respectively; p<0.003), leading to six and two deaths, respectively. In the experimental arm, 66 percent of SAEs occurred during the first two cycles of chemotherapy.

At 5 years, progression-free survival (PFS) was comparable between patients in the experimental and standard arms (85.7 percent vs 86.2 percent, hazard ratio [HR], 1.084; p=0.68), as was overall survival (OS; 96.4 percent vs 95.2 percent, HR, 0.936; p=0.91). [ASCO 2018, abstract 7503]

Disease progression was more common among patients who were PET-positive at 2 years where in the overall population, patients who were PET-positive at 2 years had lower PFS at 4 years compared with those who were PET-negative (70.7 percent vs 90.4 percent; p<0.0001). This trend was also observed when comparing PET-positive and PET-negative patients in the standard arm (75.1 percent vs 94.0 percent; p<0.0001) and experimental arm (70.8 percent vs 91.6 percent; p<0.0001). Conversely, OS did not appear to differ according to 2-year PET status.

“This approach [of de-escalated treatment] allows to significantly reduce treatment-related toxicity in most patients [and] provides similar patient outcomes compared with standard escalated BEACOPP treatment,” said Casasnovas. The association between PET positivity at 2 years and the elevated risk of progression highlights the need for the development of new treatment options for this subset of patients, he said.

 

Digital Edition
Asia's trusted medical magazine for healthcare professionals. Get your MIMS Pharmacist - Malaysia digital copy today!
Sign In To Download
Editor's Recommendations
Most Read Articles
04 Oct 2020
Obesity does not appear to be strongly correlated with an increased risk for febrile neutropaenia during levofloxacin prophylaxis in patients with haematological malignancies receiving intermediate-risk myelosuppressive chemotherapy, suggests a study.
Roshini Claire Anthony, 4 days ago

Initiation or switch to the single-tablet regimen of bictegravir/emtricitabine/tenofovir alafenamide (TAF) led to low HIV-1 RNA viral load in people living with HIV (PLHIV), according to the BICSTaR study presented at HIV Glasgow 2020.

09 Nov 2020
Use of corticosteroids appears to be an effective treatment for paediatric drug reaction with eosinophilia and systemic symptoms (DRESS), suggest the results of a recent study. In severe cases, corticosteroids used in conjunction with intravenous immunoglobulin result in fast clinical improvement.
07 Aug 2020
Concomitant treatment with a nonsteroidal anti-inflammatory drug (NSAID) following myocardial infarction (MI) is associated with a higher risk of cardiovascular and bleeding events, a study has shown.